Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

June 9, 2021Stearns County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 9, 2021, 4:39 PM CDT for Stearns County, Minnesota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 4:39 PM CDT (21:39 UTC)
Expired
Jun 9, 2021, 5:00 PM CDT
In force
21 min
Issued by
NWS Twin Cities, MN

County Stearns County, MN

The radar

The Minneapolis radar (KMPX), 126 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WWUS83 KMPX 092139
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
439 PM CDT Wed Jun 9 2021

MNZ049-092200-
Stearns-
439 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL STEARNS COUNTY...

At 439 PM CDT, a strong thunderstorm was located over Freeport, or 24
miles west of St. Cloud, moving north at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Melrose, Freeport, New Munich and St. Rosa. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4559 9463 4563 9481 4577 9477 4577 9454
TIME...MOT...LOC 2139Z 193DEG 23KT 4566 9469 

$$

Dye

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 9, 3:07 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 9, 3:07 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
307 PM CDT Wed Jun 9 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Wed Jun 9 2021

Isolated showers and thunderstorms have developed near the SD/MN
border within a zone of agitated cumulus. This convection will move
northeast, before dissipating. Thus, have added slight chance PoPs
for extreme western MN over the next few hours. Brief heavy rains
and lightning strikes are possible with stronger cells.

The scorcher continues as the entire MPX CWA has warmed above 90
this afternoon. It feels necessary to mention that MSP has reached
90 for the 7th consecutive day. The HRRR, NSSL WRF, and all 4
members of the Hop-WRF kick off a couple isolated showers and
thunderstorms across eastern MN just north of the metro late this
afternoon. Have added slight chance PoPs to this region from 21z-01z
to account for potential precip. If a storm does form, an
environment of 1500-2000 J/kg of CAPE should result in a strong
initial updraft. However, very weak shear and steering flow signals
that the cell would quickly become outflow dominant, collapsing on
itself. Nevertheless, an isolated strong wind gust is not out of the
question.

Tonight is likely to be very warm with lows in the upper 60s to
lower 70s. Slow but steady southerly flow will advect additional
moisture overnight into tomorrow morning, resulting in surface
dewpoints well into the 60s area-wide, with mid 60s east. Meanwhile,
the apex of an upper-level ridge is forecast to shift over MN
Thursday afternoon. Highs Thursday will be very hot with mid to
upper 90s likely and a couple 100s in western MN. In addition, the
increased moisture will make things even more uncomfortable, as heat
indices max out in the upper 90s to over 100 Thursday afternoon. An
Excessive Heat Warning for the Twin Cities may be needed as the heat
index briefly reaches warning criteria (100 F).

Heading into Thursday evening, a mid-level perturbation will cross
northeast WI/the MI Upper Peninsula. Latest CAMs hint that this
feature provides enough lift to develop scattered showers and
thunderstorms over northern WI. These storms move south, weakening
with time but could reach our WI counties, potentially producing
gusty winds. The Storm Prediction Center currently has a Marginal
risk in effect for western WI. Lows Thursday night will again be in
the upper 60s to lower 70s. 40-50% PoPs do exist in extreme western
MN early Thursday morning as forecast models try to sustain a MCS
moving east through the Dakotas Thursday night. However, forecast
uncertainty remains with how far east the MCS travels before it
decays.

.LONG TERM...(Friday through Wednesday)
Issued at 307 PM CDT Wed Jun 9 2021

While it won't be a huge change, we will finally see a bit of
variety in the long term forecast. A weakening front will approach
the area early Friday, bringing the best chance for rainfall we've
seen so far this month. However, QPF amounts are still only a few
tenths of an inch at most as models continue to indicate that the
majority of the precip will not make it out of the Dakotas. Friday
should be the last day in our 90 degree streak from the Twin Cities
eastward, with the front making it through western Minnesota earlier
in the day. Highs will range from mid 80s west to low 90s eastward.
Dew points will be a bit slower to fall behind the front, with a
more comfortable airmass arriving by Saturday for all of the CWA.

Saturday will not only be less humid, but temperatures are expected
to stay below 90 for the first time in well over a week for many.
850mb temps fall down to 14-16 C from their prolonged stay above 20
C, however, with skies clearing out behind the front, surface
temperatures will still rise into the mid to upper 80s. On the flip
side of this, overnight lows will finally fall below 70 with a few
readings in the mid to upper 50s across central Minnesota and
western Wisconsin.

While low 90s look to return Sunday with some weak ridging
returning, their stay will be brief as we head into the work week.
Went ahead and lowered temperatures a few degrees Monday through
Wednesday into the low to mid 80s to account for a deepening trough
just to our east. Depending on where this feature sets up will
determine if temperatures need to be adjusted further. The extended
forecast remains dry Saturday and beyond.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1155 AM CDT Wed Jun 9 2021

VFR conditions expected the entire period with a field of few to
scattered cumulus clouds near 7000 feet during the daytime hours.
Southeasterly winds of 5-10 knots will slightly slow overnight,
turning more southerly during Thursday morning.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
Fri...VFR. Chc TSRA/MVFR. Wind S 10 kts becoming W.
Sat...VFR. Wind NW 10 kts.
Sun...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT Thursday for Anoka-Carver-Dakota-
     Hennepin-Ramsey-Scott-Washington.

WI...None.
&&

SHORT TERM...CTG
LONG TERM...Dye
AVIATION...CTG
Hazardous weather outlook, Jun 9, 3:59 PM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
359 PM CDT Wed Jun 9 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
102100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
359 PM CDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated thunderstorms are possible through this evening. A few
stronger storms could be capable of producing gusty winds and
small hail.

A Heat Advisory remains in place for the Twin Cities metro.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The prolonged period of hot weather will continue through
Thursday. High temperatures will remain in the low to mid 90s
with early morning lows in the upper 60s to mid 70s. Afternoon
heat indices will be near 100 degrees on Thursday. A Heat
Advisory remains in place through Thursday for the Twin Cities
metro.

Isolated severe thunderstorms will be possible Thursday afternoon
and early evening from east central Minnesota into northwest
Wisconsin and late Thursday night for far western Minnesota.
Damaging winds will be the primary severe weather threat.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed on Thursday afternoon and
early evening.

In the hours before

Local storm report, Jun 9, 3:03 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
303 PM CDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     1 NNE CONRATH           45.40N 91.03W
06/08/2021                   RUSK               WI   PUBLIC

            REPORT AND VIDEO VIA WEAU-TV. STOCK TANK
            LIFTED UP AND THROWN A FEW HUNDRED FEET INTO
            ANOTHER FIELD. CATTLE GATE BLOWN AWAY. VIDEO
            SUGGESTS A DOWNBURST. TIME ESTIMATED BASED
            ON RADAR.

0710 PM     TSTM WND DMG     BLOOMER                 45.10N 91.49W
06/08/2021                   CHIPPEWA           WI   PUBLIC

            UPDATES PREVIOUS REPORT FROM BLOOMER.
            PICTURES SENT TO WQOW FORWARDED TO THE NWS
            SHOWED SEVERAL TREES DOWN IN BLOOMER. WIND
            DAMAGE WAS DUE TO A MICROBURST. MOST DOWN
            TREES WERE ON THE SOUTH SIDE OF THE VILLAGE.
            TIME ESTIMATED VIA RADAR.

0816 PM     TSTM WND DMG     2 NW MAPLE GROVE        45.13N 93.48W
06/08/2021                   HENNEPIN           MN   DEPT OF HIGHWAYS

            A TREE AND NUMEROUS LARGE BRANCHES WERE
            DOWNED BETWEEN MAPLE GROVE HOSPITAL AND RICE
            LAKE PER CITY OFFICIALS. THIS WAS FROM A
            MICROBURST.

0825 PM     TSTM WND DMG     2 W MAPLE GROVE         45.11N 93.49W
06/08/2021                   HENNEPIN           MN   DEPT OF HIGHWAYS

            UPDATES PREVIOUS REPORT. LEAVES WERE
            COVERING DUNKIRK LN NEAR WEAVER LAKE PARK,
            WITH A SECTION OF FENCE AT A NEARBY HOME
            BLOWN OVER. SEVERAL LARGE BRANCHES WERE ALSO
            BLOWN DOWN. DAMAGE DUE TO MICROBURST.
            ADDITIONAL INFORMATION PROVIDED BY CITY
            OFFICIALS.

&&
Special weather statement, Jun 9, 4:30 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
430 PM CDT Wed Jun 9 2021

MNZ049-092145-
Stearns-
430 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL STEARNS COUNTY...

At 429 PM CDT, a strong thunderstorm was located 9 miles south of
Melrose, or 28 miles west of St. Cloud, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lake Henry, Spring Hill, Georgeville and St. Martin.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4542 9478 4543 9498 4563 9482 4558 9458
TIME...MOT...LOC 2129Z 216DEG 24KT 4554 9478

Dye
Special weather statement, Jun 9, 4:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
439 PM CDT Wed Jun 9 2021

MNZ049-092200-
Stearns-
439 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL STEARNS COUNTY...

At 439 PM CDT, a strong thunderstorm was located over Freeport, or 24
miles west of St. Cloud, moving north at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Melrose, Freeport, New Munich and St. Rosa.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4559 9463 4563 9481 4577 9477 4577 9454
TIME...MOT...LOC 2139Z 193DEG 23KT 4566 9469

Dye

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:04 PM CDTSpecial Weather StatementMPXAnoka26 min
Jun 9, 4:30 PM CDTSpecial Weather StatementMPXStearns15 min
Jun 9, 5:20 PM CDTSpecial Weather StatementMPXMorrison40 min
Jun 9, 6:10 PM CDTSpecial Weather StatementMPXRamsey35 min
Jun 9, 6:14 PM CDTSpecial Weather StatementMPXAnoka31 min
Jun 9, 6:22 PM CDTSpecial Weather StatementMPXDakota23 min
Jun 9, 6:26 PM CDTSevere Thunderstorm WarningMPXTodd19 min
Jun 9, 6:48 PM CDTSpecial Weather StatementMPXRamsey42 min
Jun 9, 6:56 PM CDTSpecial Weather StatementMPXBenton34 min
Jun 9, 6:58 PM CDTSpecial Weather StatementMPXDakota17 min
Jun 8, 10:59 PM CDTSpecial Weather StatementMPXPierce31 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.